Prenatal exposure to antiepileptic drugs associated with impaired fine motor skills

September 23, 2013, The JAMA Network Journals

Prenatal exposure to antiepileptic medications was associated with an increased risk of impaired fine motor skills (small muscle movements) in children at age 6 months, but breastfeeding by women taking the medications was not associated with any harmful effects on child development at ages 6 to 36 months, according to a report published by JAMA Neurology.

Few studies have examined development during the first months of life of of mothers with epilepsy, according to background in the study by Gyri Veiby, M.D., of the University of Bergen, Norway, and colleagues.

Researchers used data from the Norwegian Mother and Child Cohort Study from 1999 to 2009, in which mothers reported children's motor and social skills, language and behavior at 6, 18 and 36 months of age. Women also provided information on breastfeeding during the first year.

Exposure to antiepileptic drugs during pregnancy was reported in 223 children, mostly to a single drug (n=182).

At age 6 months, a higher proportion of infants whose mothers took antiepileptic drugs had impaired fine compared to the reference group (11.5 percent vs. 4.8 percent). The use of multiple antiepileptic medications was associated with impaired fine motor and social skills, according to the study results.

Breastfeeding by mothers using antiepileptic drugs was not associated with adverse development at ages 6 to 36 months in nursing children, according to the study.

"Women with epilepsy should be encouraged to breastfeed their children irrespective of antiepileptic medication use," the study concludes.

In an editorial, Paul C. Van Ness, M.D., of the University of Texas Southwestern Medical Center, Dallas, writes: "Pregnant women with epilepsy often ask whether they will be able to breastfeed. Many have been given conflicting advice when there were scant data to answer the question."

"This study adds additional evidence that long-term breastfeeding is safe and perhaps even beneficial to infants of taking AEDs []," Van Ness continues.

"This should be an important area of discussion with any woman of childbearing potential well in advance of pregnancy using the best available information. Thus, a woman should take folic acid supplements, received AED monotherapy whenever possible, and take the lowest effective dose of medication," the editorial concludes.

Explore further: Antiepileptic drug use while pregnant impacts early child development

More information: JAMA Neurol. Published online September 23, 2013. DOI: 10.1001/jamaneurol.2013.4290
JAMA Neurol. Published online September 23, 2013. DOI: 10.1001/jamaneurol.2013.4348

Related Stories

Antiepileptic drug use while pregnant impacts early child development

July 18, 2013
Children whose mothers took antiepileptic drugs (AEDs) while pregnant are at increased risk of early development issues, according to a new study published in Epilepsia, a journal published by Wiley on behalf of the International ...

Study reveals long-term effects on child IQ of epilepsy drug valproate during pregnancy

January 22, 2013
Research published today in the Lancet Neurology shows that taking the antiepileptic drug valproate during pregnancy affects the IQ of children up to the age of six.

Fetal exposure to antiepileptic drug valproate impairs cognitive development

March 20, 2013
(Medical Xpress)—The effects of antiepileptic drugs during pregnancy have long been a concern of clinicians and women of childbearing age whose seizures can only be controlled by medications. In 1999, a study called the ...

Exposure to antiepileptic drug in womb linked to autism risk

January 30, 2013
Children whose mothers take the antiepileptic drug sodium valproate while pregnant are at significantly increased risk of autism and other neurodevelopmental disorders, suggests a small study published online in the Journal ...

FDA warns pregnant women about migraine drugs

May 6, 2013
(HealthDay)—Pregnant women who struggle with migraine headaches should never use medicines containing the ingredient valproate because they can lower the IQ scores of their children, the U.S. Food and Drug Administration ...

Recommended for you

Brain zaps may help curb tics of Tourette syndrome

January 16, 2018
Electric zaps can help rewire the brains of Tourette syndrome patients, effectively reducing their uncontrollable vocal and motor tics, a new study shows.

A 'touching sight': How babies' brains process touch builds foundations for learning

January 16, 2018
Touch is the first of the five senses to develop, yet scientists know far less about the baby's brain response to touch than to, say, the sight of mom's face, or the sound of her voice.

Researchers identify protein involved in cocaine addiction

January 16, 2018
Mount Sinai researchers have identified a protein produced by the immune system—granulocyte-colony stimulating factor (G-CSF)—that could be responsible for the development of cocaine addiction.

New study reveals why some people are more creative than others

January 16, 2018
Creativity is often defined as the ability to come up with new and useful ideas. Like intelligence, it can be considered a trait that everyone – not just creative "geniuses" like Picasso and Steve Jobs – possesses in ...

Neuroscientists suggest a model for how we gain volitional control of what we hold in our minds

January 16, 2018
Working memory is a sort of "mental sketchpad" that allows you to accomplish everyday tasks such as calling in your hungry family's takeout order and finding the bathroom you were just told "will be the third door on the ...

Brain imaging predicts language learning in deaf children

January 15, 2018
In a new international collaborative study between The Chinese University of Hong Kong and Ann & Robert H. Lurie Children's Hospital of Chicago, researchers created a machine learning algorithm that uses brain scans to predict ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.